Dear Dr, I found out I was HIV+ Sept 2000 and I think I was probably infected in 1992. Initially my cd4 was 170 and vl 92500. In Oct2000 I began combination therapy on Combivir and Sustiva. My cd4 has risen to 800 and vl is undetectable. I feel great and have never been ill with any HIV related illness. However, I have noticed some changes in my blood counts.Initially my RBC was 4.9 (Sept 2000)this fell to 3.98 in April and then to 3.94 in July 2001. My hgb fell from14.8 (Sept2000) to 14.5 (July 2001).My MCV has risen from 86 to 105 , MCh has risen from 30.2 to 36.8, Haematocrit has remained at 0.423 , platlets have risen from 222 to 316 . Finally my lymphocyte count has risen from 2.10 to 3.6 and my WCC has risen from 5.6 to 7.2. Although my CD4 is high my actual is only 22.2 ,although this is up from 10.2in Sept 2000. I feel well and haven't suffered from fatigue. I am ,however, aware of the problems linking AZT to anemia. I'm sorry to throw all these figures at you but I am becoming worried about my falling RBC especially. I have tried to discuss these things with my Health Advisor but she seems to think I have nothing to worry about. I have been unable to discuss this with my Consultant as he is currently working out of the country. I live in the UK. I know many other people are in a far worse predicament, and that this is only my first regime but I am very worried about changing from my current regime as I feel my response has,so far, been good.What would you advise ? How far should I allow my RBC to fall without intervening? Is it possible to maintain this regime if the Hgb remains in the normal ranges despite falling RBC ? This is my first combination. Thank you so much for all the help, support and hope that you and your colleagues offer through this website.
Hello United Kingdom!
What exactly is a "Health Advisor?" Is it a trained health care professional or someone from the psychic hotline? Oh well, in either case, both the Advisor and you are on the right track. The Advisor says you have "nothing to worry about." That's true enough for the moment. You mention that you're concerned about a falling hemoglobin, particularly in light of the fact that you are on AZT, a component of Combivir. That is also a very justified concern. AZT is well known for suppressing the bone marrow production of new red blood cells. Your rising MCV, by the way, is related to this. None of your current lab values are worrisome yet and no action is required for the moment, other than periodic monitoring of your blood counts. You have responded extremely well to your first regimen and are presently feeling fine. I don't know if you are male or female, but the lower range of normal for hemoglobin is 14 for men and 12 for women. If your values fall progressively below this normal range, especially if you begin to feel some symptoms suggestive of anemia - exercise intolerance, fatigue, etc. - intervention would then be warranted. HIV-related anemia generally develops slowly and often insidiously. No reason for alarm yet. If anemia treatment ultimately is warranted, you would have 2 basic options - "fight or switch" - so to speak. You could switch your medications, most likely d4T or ddI for your AZT. Of course, any new medication comes with it's own set of potential side effects. Alternatively, you could treat (fight) your anemia with Procrit. Procrit is a medication that is identical to the naturally occurring hormone erythropoietin. Erythropoietin stimulates the bone marrow to make new red blood cells. So, the bottom line is that there is no need for panic or any intervention at the moment. Just continue to monitor your hemoglobin periodically and be cognizant of the signs and symptoms of anemia - decreased stamina, fatigue, rapid heartbeat, shortness of breath, etc. When your consultant gets back to the UK, discuss your laboratory results with him/her and develop a plan for intervention, if and when your hemoglobin does fall into the suboptimal range. That way, you'll be ready to intervene whether or not the consultant is in town. And, you won't have to rely on the "Advisor."
I'm delighted you are being so proactive in monitoring your response to therapy and developing contingency plans for the future! Stay informed, stay involved, and stay well.